Iowa, 2019

Hail and Damaging Winds in Iowa, May 16 to 17, 2019

May 16 to 17, 2019 · NWS DMX · 41 events in 8 counties and zones

The state found itself under broad upper level ridging to zonal flow, allowing for a weak cold front to slide into the state and stall around the Interstate 80 corridor during the evening and overnight hours. The environment was fairly ripe for thunderstorm activity, including 2000-3000+ J/kg SBCAPE and hail CAPE values around 500 J/kg, but lacked supportive effective bulk shear with values…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$263,000
Crop damage
$155,000
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

The state found itself under broad upper level ridging to zonal flow, allowing for a weak cold front to slide into the state and stall around the Interstate 80 corridor during the evening and overnight hours. The environment was fairly ripe for thunderstorm activity, including 2000-3000+ J/kg SBCAPE and hail CAPE values around 500 J/kg, but lacked supportive effective bulk shear with values generally around 30 kts or less. With the front stalling across central Iowa, and the thermodynamic environment what it was, thunderstorms predominantly lingered across central Iowa through the evening and overnight hours, producing periods of severe hail during the first couple of hours and transitioning to sub-severe storms and a predominant heavy rainfall threat. In the end, there were a number of reports of quarter to near golf ball sized hail, followed by heavy rainfall amounts of 2 to 3+ inches by the morning of the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 5:47 AM CST, 13 minutes earlier.

Area forecast discussion, May 16, 5:47 AM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 AM CDT Thu May 16 2019

.SHORT TERM.../Today through Tonight/
Issued at 353 AM CDT Thu May 16 2019

Confidence: Medium

Return of active weather pattern on the doorstep.  Subjective H850
analysis at 00z showed wave just to the west of Iowa with attendant
warm fronts stretching from northwest MN southeast toward La Crosse
and secondary weak low over South Dakota with another trough/warm
front extending south-southeast into eastern Nebraska at 04z. The
northern stream wave continues to develop an area of showers and
thunderstorms in the zone of warm air advection...while the southern
stream activity over central Nebraska weakened by 05z. A new area of
isolated thunderstorms has now developed near Sioux Falls in an area
of higher sfc dew points and better instability aloft. This area was
possibly triggered by a gravity wave from decaying earlier
convection. For the remainder of the overnight into early Thursday
morning; scattered convection will continue to drift across northern
Iowa exiting the north between 15z and 17z this morning.  As the
northern stream wave continues to move east today, the trailing cool
frontal boundary will become more east-west oriented over central
Iowa by 00z. Prior to the arrival of the front, H850 readings over
the south will remain about 19-20C during the afternoon hours with
westerly winds aloft while north of the boundary, H850 temperatures
will drop to about 16-17C with northerly winds at the surface and
aloft. With sufficient mixing south of the boundary, afternoon highs
will reach the mid to upper 80s with a spot or two reaching 90 F.
Somewhat depending on cloud cover, the warmer highs are expected
over the southwest. The Day1 convective outlook remains nearly
identical from yesterday with the better threat for any severe
weather over northern Iowa and mainly late tonight into early Friday
morning. There is some uncertainty regarding the exact initiation
time of the convection this evening, though it appears that there
may be some convective development in the very late afternoon/early
evening over the east. After 00z there may be a quick ramping of
convection just along the boundary over Central Iowa with the
activity dying down aft 04z. Then as stronger warm air advection
develops during the late evening/overnight, a potential MCS may
develop over northeast Nebraska and migrate east along the warm
frontal zone. The early period may be the more likely time to see
some large hail with the most unstable conditions, though there may
be a second push of more isolated hailers later in the evening and
overnight hours farther north as the warm advection driven MCS moves
east over the region into early Friday morning.  Most of the models
continue to convect through about 18z Friday, with lesser activity
in the afternoon as the front remains nearly stationary over
southern Iowa and a stronger Western Plains low moves into southwest
Nebraska/northwest Kansas by 00z Saturday. With rain cooled
conditions over northern Iowa Friday, highs are likely to be held
back into the 60s to near 70.  In the south, temperatures should
again climb into the upper 70s to lower 80s for the afternoon hours.
General rainfall totals range from about a quarter inch on the far
southern edge of the expected precipitation shield to about three
quarters to an inch from the northwest to the east central counties
from today through Friday. The likelihood that heavier totals will
occur is pretty certain; especially with a nearly stationary
boundary in place over the area.  Some upward adjustments to precip
amounts are therefore expected for localized areas as more certainty
to initiation time and frontal position occur later today.

.LONG TERM.../Friday through Wednesday/
Issued at 353 AM CDT Thu May 16 2019

Stalled frontal boundary somewhere across southern Iowa will begin
to buckle/lift north Friday. The reason is that a deep trough out
west will begin to lift out of the Rockies and into the Plains
then become negatively tilted. The surface reflection of this
will be a strengthening surface low that will develop over the
Plains and lift into Iowa. As it does, that stalled cold front
will lift and become a warm front as the surface low lifts
northward into either northwest Iowa or eastern South
Dakota...depending on which model you believe. Either way, western
Iowa will see warmer temps, increasing moisture and more
instability. By peak heating, there will be impressive shear along
and north of the warm front that will develop however this may
very well be in Minnesota instead of Iowa. Thus the severe
potential is still in question but we will definitely see
storms...some of which may be strong to severe. The better chances
will be north and west of our forecast area but we will not go
without seeing at least a few severe storms. The frontal location
will be key. Further south and Iowa will see more severe weather.

Beyond Friday the negatively tilted upper trough will take its
time passing through the area. In the mean time, surface lows will
develop and ride up along the boundary reinforcing them and
bringing periods of heavy rainfall and some chance for severe
storms but timing, location and threats are very dependent on
where the front and low will be and as such, will be very
difficult to pinpoint at this time. Will make a general statement
in products that periodic chances for severe storms will exist as
long as the upper trough is near/over Iowa and surface lows keep
riding up into the state. The heaviest rainfall looks to arrive
late Saturday into Sunday. This system clears the area late Sunday
night into Monday bringing a brief break to storms and rain Monday
but a similar system will lift out of the Rockies again Monday
night and Tuesday. Models are all over the place with where the
surface low and frontal boundaries will set up so while additional
storms are a reasonable certainty...timing and location are
unclear. Both models hint at a further south development of the
surface low and if that is the case then our severe potential will
be lower...except for maybe far southern Iowa. It will also mean
that we will be cooler next week. While we are forecasting 80s to
around 90 thorugh Saturday, 60s to lower 70s are what is forecast
early to mid next week.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 647 AM CDT Thu May 16 2019

Thunderstorms continue to move northeast of the area early today.
Frontal boundary dropping south this afternoon will become focus
for convective development into the evening hours near US 30 to
I80 corridor. Late afternoon instability will increase along the
boundary with mid to late evening warm air advection increasing
aloft across the boundary. Result will be a period of storms from
01-04z near KDSM/KALO with additional storms overnight through 12z
along and north of I80...affecting all sites at times. Confidence
limited on timing of convection and will cover with VCTS for now.
Cigs are expected to drop to MVFR behind the boundary north sites
KFOD/KALO/KMCW aft 10z. Some mixing today will promote SW winds 12
to 18 kts KDSM/KOTM. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...REV
Hazardous weather outlook, May 16, 2:44 AM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Thu May 16 2019

IAZ004-170845-
Emmet-
344 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Isolated non-severe thunderstorms are possible this morning.
Additional storms are expected late afternoon and tonight. There
is a slight risk for severe storms during this period with large
hail and damaging wind the threats. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A River Flood Warning is in effect for the area. Please refer to
the National Weather Service website at weather.gov/desmoines for
further details.

Periods of thunderstorms are forecast Friday through Sunday then
again Tuesday through Wednesday. Severe storms will be possible
but timing and location as well as specific threats will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed periodically from Thursday evening through
Wednesday.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-170845-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
344 AM CDT Thu May 16 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are possible this morning.
Additional storms are expected late afternoon and tonight. There
is a slight risk for severe storms mainly north of highway 30 during
this period with large hail and damaging wind the threats.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of thunderstorms are forecast Friday through Sunday then
again Tuesday through Wednesday. Severe storms will be possible
but timing and location as well as specific threats will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed periodically from Thursday evening through
Wednesday.

FAB

The radar

The Des Moines radar (KDMX), 102 km away, was scanning. The volume nearest the first event began at 12:00 UTC.

Open the radar archive at this moment

Event by event

25 hail, 12 heavy rain, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.

Heavy Rain, Mahaska

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Mahaska County, 3.32 mi SE of Lacey
Reported by
CoCoRaHS
Coordinates
41.370, -92.600

CoCoRaHS observer recorded heavy rainfall of 2.03 inches over the last 24 hours.

Heavy Rain, Mahaska

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Mahaska County, 2.68 mi ESE of Lacey
Reported by
CoCoRaHS
Coordinates
41.390, -92.600

CoCoRaHS observer recorded heavy rainfall of 2.20 inches over the last 24 hours.

Heavy Rain, Polk

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Polk County, 1.48 mi SSE of Lovington
Reported by
CoCoRaHS
Coordinates
41.630, -93.690

CoCoRaHS observer recorded heavy rainfall of 2.26 inches over the last 24 hours.

Heavy Rain, Polk

When
May 16, 6:00 AM CST to May 17, 6:00 AM CST
Where
Polk County, 2.07 mi S of Saydell
Reported by
CoCoRaHS
Coordinates
41.640, -93.620

CoCoRaHS observer recorded heavy rainfall of 2.00 inches over the last 24 hours.

Heavy Rain, Dallas

When
May 16, 6:00 AM CST to May 17, 8:00 AM CST
Where
Dallas County, 2.81 mi S of Hadden Hill
Reported by
Trained Spotter
Coordinates
41.580, -93.820

Trained spotter reported heavy rainfall of 2.38 inches from 7am Thursday through 9am Friday.

Heavy Rain, Warren

When
May 16, 7:00 AM CST to May 17, 7:00 AM CST
Where
Warren County, 1.04 mi E of Indianola
Reported by
COOP Observer
Coordinates
41.370, -93.550

Coop observer reported heavy rainfall of 3.22 inches over the last 24 hours.

Heavy Rain, Polk

When
May 16, 8:44 AM CST to May 17, 8:44 AM CST
Where
Polk County, 0.69 mi N of Urbandale
Reported by
Trained Spotter
Coordinates
41.640, -93.720

Trained spotter reported heavy rainfall of 2.75 inches over the last 24 hours.

Heavy Rain, Polk

When
May 16, 5:00 PM CST to May 17, 9:56 AM CST
Where
Polk County, 0.52 mi E of Altoona
Reported by
Amateur Radio
Coordinates
41.650, -93.460

Amateur radio operator reported heavy rainfall of 3.07 inches since 6 pm Thursday.

Heavy Rain, Dallas

When
May 16, 6:00 PM CST to May 17, 7:30 AM CST
Where
Dallas County, 1.24 mi SE of Shuler Mine
Reported by
Trained Spotter
Coordinates
41.620, -93.860

Trained spotter reported heavy rainfall of 3.10 inches during the event. Beginning time estimated from radar.

Heavy Rain, Dallas

When
May 16, 6:15 PM CST to May 17, 9:00 AM CST
Where
Dallas County, 0.86 mi SE of Hadden Hill
Reported by
Broadcast Media
Coordinates
41.610, -93.820

WHO TV reported heavy rainfall of 2.95 inches. Beginning time estimated from radar.

Hail, Polk

When
May 16, 6:30 PM CST
Where
Polk County, 1.03 mi E of Urbandale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -93.700

Trained spotter reported nickel to quarter sized hail.

Hail, Polk

When
May 16, 6:31 PM CST
Where
Polk County, 2.07 mi E of Windsor Hgts
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.600, -93.680

Trained spotter reported penny sized hail at 48th and Forest Ave in Des Moines.

Hail, Polk

When
May 16, 6:32 PM CST
Where
Polk County, 0.86 mi SE of Urbandale
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.620, -93.710

NWS Employee reported up to nickel sized hail.

Hail, Polk

When
May 16, 6:32 PM CST
Where
Polk County, 0.69 mi N of Urbandale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.640, -93.720

Trained spotter reported penny sized hail at Urbandale High School.

Hail, Polk

When
May 16, 6:35 PM CST
Where
Polk County, 1.73 mi SE of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -93.680

Public reported quarter sized hail via social media.

Hail, Polk

When
May 16, 6:37 PM CST
Where
Polk County, 2.49 mi SE of Lovington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.630, -93.660

Trained spotter reported nickel to quarter sized hail along with strong winds. No damage seen from winds at the time.

Hail, Marshall

When
May 16, 6:38 PM CST
Where
Marshall County, State Center
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.020, -93.170

Emergency manager reported ping pong ball sized hail.

Hail, Marshall

When
May 16, 6:44 PM CST
Where
Marshall County, 1.47 mi SSE of Marshalltown
Measured
1.5 in hail
Property damage
$100,000
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
42.030, -92.910

Trained spotter reported ping pong ball sized hail ongoing.

Hail, Marshall

When
May 16, 6:46 PM CST
Where
Marshall County, 1.38 mi S of Marshalltown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -92.920

Trained spotter reported pea, nickel and a few quarter sized hail stones.

Hail, Tama

When
May 16, 6:53 PM CST
Where
Tama County, 4.18 mi N of Gladstone
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
42.030, -92.490

Tama County Emergency Manager's office relayed report of ongoing heavy rain and nickel sized hail.

Thunderstorm Wind, Marshall

When
May 16, 6:53 PM CST
Where
Marshall County, 2.48 mi NE of Luray
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.000, -92.960

IDOT mesonet station reported 62 mph wind gust.

Hail, Marshall

When
May 16, 6:54 PM CST
Where
Marshall County, 2.07 mi SE of Marshalltown
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.030, -92.890

Trained spotter reported ongoing hail from nickels to ping pong ball in size.

Hail, Audubon

When
May 16, 6:59 PM CST
Where
Audubon County, 3.78 mi NNE of Ross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -94.900

Trained spotter reported nickel to quarter sized hail.

Hail, Tama

When
May 16, 6:59 PM CST
Where
Tama County, 2.76 mi N of Toledo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
42.040, -92.580

Emergency manager reported golf ball hail at Highway 63 and 275th St.

Hail, Audubon

When
May 16, 7:00 PM CST
Where
Audubon County, 3.6 mi E of Gray
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$50,000
Reported by
Public
Coordinates
41.850, -94.910

Public reported nickel to half dollar sized hail.

Hail, Marshall

When
May 16, 7:03 PM CST
Where
Marshall County, 0.69 mi N of Melbourne
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.940, -93.100

Public reported quarter sized hail, via social media.

Hail, Tama

When
May 16, 7:06 PM CST
Where
Tama County, 5.17 mi E of Garwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.090, -92.580

Trained spotter reported penny sized hail.

Hail, Audubon

When
May 16, 7:08 PM CST
Where
Audubon County, 3.78 mi NNE of Ross
Measured
1 in hail
Reported by
Public
Coordinates
41.820, -94.900

Trained spotter reported nickel to quarter sized hail.

Hail, Audubon

When
May 16, 7:12 PM CST
Where
Audubon County, 1.72 mi NE of Viola Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.820, -94.800

Trained spotter reported up to quarter sized hail along Pheasant Ave.

Hail, Dallas

When
May 16, 7:23 PM CST
Where
Dallas County, 0.86 mi NE of Panther
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.690, -94.090

Trained spotter driving along Highway 44 reported large hail to quarters or just larger and strong winds kicking up dust in fields.

Heavy Rain, Jasper

When
May 16, 7:30 PM CST to May 17, 4:40 AM CST
Where
Jasper County, 1.24 mi SW of Newton
Reported by
Trained Spotter
Coordinates
41.690, -93.070

Trained spotter reported heavy rainfall of 2.25 inches since 10:30 pm Thursday night.

Hail, Jasper

When
May 16, 7:49 PM CST
Where
Jasper County, 1.03 mi W of Newton
Measured
1.25 in hail
Property damage
$20,000
Crop damage
$20,000
Reported by
Trained Spotter
Coordinates
41.700, -93.070

Trained spotter reported half dollar sized hail, via social media.

Hail, Polk

When
May 16, 7:50 PM CST
Where
Polk County, 2.18 mi ESE of Lovington
Measured
1 in hail
Reported by
Public
Coordinates
41.640, -93.660

Public reported quarter sized hail, via picture on social media.

Hail, Polk

When
May 16, 7:51 PM CST
Where
Polk County, 2.18 mi ESE of Lovington
Measured
1.25 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.640, -93.660

Trained spotter reported hail larger than quarters and water covering the roads up to and over the curbs.

Hail, Polk

When
May 16, 7:55 PM CST to 8:00 PM CST
Where
Polk County, 1.28 mi SE of Lovington to 1.42 mi SE of Lovington
Measured
1.5 in hail
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
41.636, -93.684

The local media reported hail caused damage to the roofs of Hoover High School and Meredith Middle School, making some spaces unusable. Some classes had to be moved, and some ofthe classes were dismissed early on Friday for repairs to be made. Some of the classrooms were flooded as well.

Hail, Polk

When
May 16, 8:00 PM CST
Where
Polk County, 0.86 mi SE of Lovington
Measured
1.25 in hail
Reported by
Public
Coordinates
41.640, -93.690

Public reported half dollar sized hail, via pictures on social media.

Heavy Rain, Warren

When
May 16, 8:00 PM CST to May 17, 6:00 AM CST
Where
Warren County, 1.48 mi SSW of Indianola
Reported by
Trained Spotter
Coordinates
41.350, -93.580

Trained spotter reported heavy rainfall between 11pm Thursday and 7am Friday.

Thunderstorm Wind, Polk

When
May 16, 8:08 PM CST
Where
Polk County, 2.58 mi W of Des Moines
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
41.600, -93.670

Tree damage reported near 42nd and Forest Ave in Des Moines.

Hail, Polk

When
May 16, 8:15 PM CST
Where
Polk County, 2.59 mi NW of Des Moines
Measured
1 in hail
Reported by
Public
Coordinates
41.630, -93.650

Public reported quarter sized hail, via picture on social media.

Lightning, Polk

When
May 16, 8:25 PM CST
Where
Polk County, 3.71 mi W of Ashawa
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.590, -93.841

Lightning struck a power pole and knocked out power to the area.

Thunderstorm Wind, Dallas

When
May 16, 8:38 PM CST
Where
Dallas County, 0.69 mi N of Dexter
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
41.530, -94.230

Public reported tree limbs greater than 6 inches in diameter broken off. Report via social media with picture. Time altered via radar.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822164, 822165, 822166, 822167, 822171, 822169, 822172, 822174, 822170, 822173, 822131, 822132, 822133, 822134, 822136, 822138, 822139, 822140, 822142, 822144, 822145, 822149, 822150, 822151, 822152, 822153, 822154, 822604, 822155, 822156, 822163, 822157, 822158, 822159, 826917, 822160, 822168, 822161, 822162, 826920, and more.